Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 47, NWS San Diego, CA

August 30, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 30, 2008, 2:09 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2008, 2:09 PM PDT (21:09 UTC)
Expired
Aug 30, 2008, 4:23 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 302109
FFWSGX
CAC071-310000-
/O.NEW.KSGX.FF.W.0047.080830T2109Z-080831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
209 PM PDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE AREA BETWEEN APPLE VALLEY 
AND LUCERNE VALLEY...ALONG HIGHWAY S18. THE STORM IS ALMOST 
STATIONARY. RAINFALL RATES IN EXCESS OF AN INCH PER HOUR AND SMALL 
HAIL ARE LIKELY WITH THIS STORM AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF SAN BERNARDINO COUNTY.

TURN AROUND DONT DROWN 

LAT...LON 3473 11713 3460 11675 3435 11691 3440 11722

$$

PURPURA
2 follow-up statements
000 
WGUS76 KSGX 302233
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT SAT AUG 30 2008

CAC071-310000-
/O.CON.KSGX.FF.W.0047.000000T0000Z-080831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
333 PM PDT SAT AUG 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THE HEAVIEST STORMS ARE BEGINNING TO MOVE AWAY FROM THE APPLE 
VALLEY...LUCERNE VALLEY AREAS BUT FLOODING MAY BE EXPECTED TO 
CONTINUE THROUGH 5 PM. 

NEW STORMS ARE DEVELOPING NEAR THE HELENDALE AREA BUT THESE DO NOT 
APPEAR TO BE A FLASH FLOOD THREAT AT THIS TIME.

LAT...LON 3473 11713 3460 11675 3435 11691 3440 11722

$$

PURPURA
000 
WGUS76 KSGX 302323
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
423 PM PDT SAT AUG 30 2008

CAC071-302333-
/O.CAN.KSGX.FF.W.0047.000000T0000Z-080831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
423 PM PDT SAT AUG 30 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

LIGHT RAIN CONTINUES ACROSS THE AREA...BUT FLASH FLOODING IS NO 
LONGER EXPECTED.

LAT...LON 3473 11713 3460 11675 3435 11691 3440 11722

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:30 PM PDT, 39 minutes earlier.

Area forecast discussion, Aug 30, 1:30 PM PDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT AUG 30 2008

.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. A
TROUGH OF LOW PRESSURE MOVING INLAND THROUGH THE WESTERN STATES WILL
BRING DRYING AND COOLING FOR SUNDAY AND MONDAY. AREAS OF NIGHT AND
MORNING COASTAL LOW CLOUDS AND FOG WILL RETURN FOR TONIGHT AND
SUNDAY MORNING AND EXTEND INTO THE INLAND VALLEYS FOR SUNDAY NIGHT
THROUGH MONDAY MORNING. HIGH PRESSURE WILL BRING FAIR WEATHER WITH A
RETURN OF TEMPERATURES TO NEAR SEASONAL AVERAGES BY LATE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THIS EVENING FOR
THE MOUNTAINS AND DESERTS.

THUNDERSTORM ACTIVITY OVER THE AREA APPEARS TO BE WINDING DOWN AS A
RESULT OF A DEFORMATION ZONE THAT DEVELOPED. THE DEFORMATION ZONE
EXTENDS FROM THE NORTHERN BAJA COAST JUST SOUTH OF SAN DIEOG
NORTHEAST ACROSS THERMAL TO NEAR LAS VEGAS MOST OF THE ACTIVITY
REMAINS EAST OF THIS ZONE WHERE AS CLOUDS ARE BREAKING UP RAPIDLY TO
THE WEST OF THIS DEFORMATION ZONE. SOME CONVECTION WAS DEVELOPING
WEST OF THE ZONE OVER THE MOUNTAINS MAINLY FROM SURFACE HEATING. THE
DEFORMATION ZONE IS IN RESPONSE TO THE UPPER LOW OVER THE NORTHERN
GULF OF CALIFORNIA WHICH IS DRIFTING SLOWLY TO THE EAST AND THE
SHORTWAVE TROUGH MOVING INLAND ACROSS THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA TO THE NORTH. AREAS OF SHOWERS ARE LIKELY TO
CONTINUE ALONG THE ZONE BUT CONVECTION SHOULD BE SUPRESSED.

12Z MODELS APPEARED TO BE INITIALIZED FAIRLY WELL WITH THE TROUGH TO
THE NORTH AND THE UPPER LOW OVER THE NORTHERN GULF. AS THE UPPER LOW
MOVES INLAND THE DEFORMATION ZONE SHOULD DRIFT SLOWLY TO THE
SOUTHEAST. THIS SHOULD BRING CLEARING FROM THE WEST TO THE AREA
THROUGH THE NIGHT.

THE MARINE LAYER REMAINS BROKEN UP ALONG THE COAST WITH STRATUS WEST
OF THE OFFSHORE ISLANDS. THIS STRATUS SHOULD MOVE TOWARDS THE COAST
OVERNIGHT AND COULD REACH THE SHORELINE BEFORE SUNRISE. EXPECT THE
MARINE LAYER TO SHOW SOME RECOVERY SUNDAY NIGHT INTO MONDAY.

TIME HEIGHT CROSS SECTIONS CONTINUE TO SHOW RAPID DRYING OVER THE
AREA ON SUNDAY WITH DRY WEATHER CONTINUING THROUGH MONDAY AND
THROUGH MOST OF NEXT WEEK...EXCEPT FOR THE MARINE LAYER ALONG THE
COAST.

&&

.AVIATION...
302000Z...THUNDERSTORMS WILL DEVELOP AND DISSIPATE OVER MTN CRESTS
AND ADJACENT DESERTS THIS AFTERNOON. STRONG UPDRAFTS AND DOWNDRAFTS
ARE POSSIBLE WITH THE TSTORMS...AS WELL AS SOME HAIL AND GUSTY
VARIABLE WINDS. TSTORMS WILL BE BASED AROUND 8000 FEET ASL WITH TOPS
RISING TO ABOUT 35000-45000 FEET. THE TSTORMS WILL END THIS EVE AND
THE MID LEVEL CLOUDS WILL DECREASE EARLY SUN.

THE MARINE LAYER WILL ATTEMPT A RETURN TO THE COAST TONIGHT AND MOST
OF THE COAST SHOULD GET SOME LOW CEILINGS AROUND 1200 FEET ASL
BETWEEN 08-12Z...THEN SCATTER OUT BY 16Z SUN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
     VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
     BERNARDINO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS-SAN DIEGO
     COUNTY MOUNTAINS.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA
     VALLEY-MORONGO VALLEY.

PZ...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 30, 4:00 AM PDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 30 2008

CAZ042-043-050-055>058-060>062-302300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX.

FOR THE MOUNTIANS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

FOR THE INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FOR SUNDAY AFTERNOON AND EVENING...FIRE WEATHER WATCH FOR THE UPPER
DESERTS...SEE LAXRFWSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND
DESERTS FOR TODAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:50 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego21 hr
Aug 30, 7:49 AM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 30, 1:33 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 30, 2:38 PM PDTFlash Flood WarningSGXRiverside96 min
Aug 30, 2:53 PM PDTFlash Flood WarningSGXSan Bernardino86 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.